10 Drugs Personal Trainers Should be Aware Of

Dec 14, 2020 | by AIF

When working with new or existing clients, one of the first steps of getting to know them and understanding their goals is identifying and addressing any medications they may be taking.

Certain medications may interfere with your client’s health, goals and overall progression in the gym, therefore it’s useful to know the potential side effects of the medication they’re taking. Without this knowledge, your client’s goals may be affected.

Carly Lamb, from the AIF in VIC and TAS, takes you through the most common 10 drugs that all personal trainers should be aware of.

Medications that May Interfere with Fitness

The following drugs may impact your client’s training. The majority of them are administered orally in the form of a pill, except where noted otherwise.

Paroxetine (Paxil)

Paroxetine is used to treat major depression, obsessive-compulsive behaviours, panic disorders, social anxiety, and vasomotor symptoms. The majority of symptoms of these conditions are removed or subdued after the patient has taken this medication for a minimum of two weeks. However, some symptoms will remain for the course of the medication. Antidepressants such as Paroxetine can cause significant weight gain, which can be a big hindrance to clients aiming to lose weight. Weight gain caused by these medications varies between individuals, and it’s important to consider this when addressing the progress of a client taking this medication.

Metoprolol

Metoprolol is a medication prescribed to treat patients who suffer from high blood pressure. This beta blocker slows down a person’s heart rate (both resting and working).

Anti-hypertensive medications like Metoprolol can affect a person’s fluid/electrolyte balance, which can lead to gastrointestinal problems. Common side effects include an upset stomach, diarrhoea, nausea, vomiting and/or dizziness. Client’s on this medication may become easily fatigued and may also experience weight gain, which can be counterproductive for clients who are trying to lose weight.

Clenbuterol

Clenbuterol is commonly used for its muscle relaxant properties as a bronchodilator (for asthmatics). Clenbuterol has structural and pharmacological similarities to Epinephrine (adrenaline) as a stimulant and thermogenic drug, but its effects are far more potent and longer lasting.

Due to these properties, some people use – or misuse – Clenbuterol. The drug causes an increase in aerobic capacity, central nervous system stimulation, and heightened oxygen transportation and blood pressure. This has a consequential increase in RMR and fat metabolism, resulting in additional weight loss. Other side effects include tremors, anxiety, increased heart rate, nausea, insomnia and even heart attacks. Clenbuterol is usually taken in the form of a pill, but is also available in liquid form.

Cetirizine (Zyrtec) or Fexofenadine (Allegra)

Zyrtec and Allegra are sold ‘over-the-counter’ as antihistamines. They are very commonly used to treat the symptoms associated with allergies, such as an itchy, runny nose, sore eyes and throat, and coughing and sneezing. Some people will take them only when needed during the more pollen-heavy months of spring, or if stung or bitten by insects. Others will require them on a more daily basis. These drugs are known to increase appetite, and therefore may cause weight gain.

Growth hormone releasing peptides

Peptides are short chains of amino acids, the building blocks for protein. Peptides work similarly to protein supplements in helping the body recover from strenuous activity. Side effects can include acne, baldness, over development of male characteristics in females, infertility and breast tissue development in males. Peptides are sold either as a cream or in a solution to be injected.

Statins

Statins (or HMG-CoA reductase-inhibitors) are a class of drugs used to lower cholesterol. Their side effects include widespread muscle pains and aches, headaches, nausea, constipation, diarrhoea and vomiting. This is obviously relevant to a Personal Trainer in the evaluation of post-workout muscle soreness. Taking this medication will therefore be detrimental to those wishing to work on gaining muscle mass or increasing their strength.

Fluoroquinolone

Fluoroquinolone is an antibiotic that can temporarily weaken tendons and cause permanent nerve damage. Lifting heavy loads or plyometric training would be considered dangerous or damaging for clients taking this medication. If your client is taking a course of antibiotics containing the fluoroquinolone family of drugs, be sure to avoid any strenuous activity on the tendons during this time.

NSAIDs

NSAIDs (Non-Steroidal Anti-Inflammatory Drugs) are very commonly used among weightlifters to treat aches and pains. If abused, they can cause many side effects including gastrointestinal bleeding, elevated blood pressure and kidney injuries. They also contribute to a higher risk of heart attacks.

Depakote (Valproic acid)

Depakote is both a mood stabiliser for bipolar disorder and an anticonvulsant (anti-seizure) medication. These mood stabilisers will cause significant weight gain, however in some cases there may not be any other options for a client to stabilise their mental health. If your client is taking this medication, it’s a good idea to talk to them about it and design a fitness plan which takes this into consideration.

Remeron (Mirtazapine)

Remeron is an antidepressant that enhances serotonin and norepinephrine which, when naturally occurring, contribute to weight loss. However, the antihistamine activity of this drug may tip the scales toward weight gain. This is why it’s important to know if a client is taking this medication, as it may explain any weight loss goals not being achieved.

LEARN HOW TO TRAIN CLIENTS SAFELY AND EFFECTIVELY

To learn more about the safest way to train clients, click here to check out the AIF’s Master Trainer Program™ course which includes dual qualifications in Personal Training (Cert IV in Fitness) and Fitness Coach (Cert III in Fitness).

The information provided in this article should not replace the advice of a qualified medical professional.

AIF

AIF

At the Australian Institute of Fitness (AIF), we are no stranger to the competitive and evolving nature of the fitness industry. That’s why we remain the #1 fitness educator since 1979. We continuously raise the bar by providing the best education and resources through dynamic and hybrid training methods that mould to your lifestyle. We are strong believers in evidence over fads, so you can be assured your training with AIF will solidify your career for the long-term.

Read more articles

View all articles

Gain your career advantage with the most recognised health and fitness education in the industry.

Speak with our friendly Careers Team on
1300 669 669 or enquire now online.

Enquire Now